Alert archive / Iowa / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 27, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Apr 18, 2005, 6:03 PM CDT for Kossuth County, Iowa. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 18, 2005, 6:03 PM CDT (23:03 UTC)
- Expired
- Apr 18, 2005, 6:32 PM CDT
- In force
- 29 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Kossuth County, IA
The radar
The Minneapolis radar (KMPX), 172 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.1 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 34 J/kg
- Mixed-layer CIN
- -249 J/kg
- Mixed-layer LCL
- 1427 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 182304 SVRDMX IAC109-182330- /O.NEW.KDMX.SV.W.0027.050418T2303Z-050418T2330Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 603 PM CDT MON APR 18 2005 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN KOSSUTH COUNTY IN NORTH CENTRAL IOWA. * UNTIL 630 PM CDT. * AT 558 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR BANCROFT...OR 46 MILES EAST OF SPENCER...AND MOVING NORTH AT 40 MPH. * THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHERN KOSSUTH COUNTY...INCLUDING THE LOCATIONS OF SWEA CITY AND LEDYARD. LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS UNTIL THE STORM PASSES. LAT...LON 4333 9441 4329 9417 4352 9409 4350 9439 $$ FORSTER
2 follow-up statements
000 WWUS53 KDMX 182320 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 619 PM CDT MON APR 18 2005 IAC109-182330- /O.CON.KDMX.SV.W.0027.000000T0000Z-050418T2330Z/ KOSSUTH IA- 619 PM CDT MON APR 18 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHERN KOSSUTH COUNTY UNTIL 630 PM CDT... AT 617 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED THIS STORM WAS LOCATED 13 MILES NORTHWEST OF BUFFALO CENTER...OR 54 MILES NORTHWEST OF MASON CITY...AND MOVING NORTH AT 40 MPH. THE SEVERE THUNDERSTORM WILL BE... NEAR LEDYARD BY 610 PM CDT. THE LOCATION OF SWEA CITY IS ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. LAT...LON 4333 9441 4329 9417 4352 9409 4350 9439 $$ FORSTER
000 WWUS53 KDMX 182332 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 631 PM CDT MON APR 18 2005 IAC109-182341- /O.EXP.KDMX.SV.W.0027.000000T0000Z-050418T2330Z/ KOSSUTH IA- 631 PM CDT MON APR 18 2005 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN KOSSUTH COUNTY HAS BEEN ALLOWED TO EXPIRE... AT 626 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. LAT...LON 4333 9441 4329 9417 4352 9409 4350 9439 $$ FORSTER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 2:59 PM CDT, 3 hours 4 minutes earlier.
Area forecast discussion, Apr 18, 2:59 PM CDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 259 PM CDT MON APR 18 2005 .DISCUSSION... ALL ASPECTS OF THE FORECAST SOMEWHAT PROBLEMATIC THROUGH THE END OF THE WORK WEEK AS EVOLUTION OF WESTERN TROF OCCURS. CURRENTLY... UPPER LOW PUSHING NORTHEAST THROUGH CENTRAL NEBRASKA WITH DEEP SOUTHERLY FLOW ACRS IA. INSTABILITY HAS CONTINUED TO INCREASE ON BOTH SIDES OF MISSOURI RIVER VALLEY IN NEBRASKA AND IOWA WITH SB CAPES AROUND 1500 ALTHOUGH MLCAPES ABOUT HALF THAT. APPEARS THAT THE CAP HAS BECOME NEGLIGIBLE AND EXPECT INITIATION AT NEARLY ANY TIME. MAIN AREA OF CONCERN IN OUR CWA IS ALONG AND WEST OF A KAXA-KCSQ WHERE INSTABILITY AXIS CURRENTLY RESIDES ALONG WITH ANY SUPPORT FROM UPPER LOW. ALTHOUGH INITIAL STORMS MAY EXHIBIT SOME ROTATION...LOW LEVEL SHEAR IS BEST IN SOUTHEAST NEBRASKA. WL CONTINUE TO MONITOR THE EVOLUTION OF THE SHEAR INTO SW IA AS THIS MAY IMPACT THE CWA LATE THIS AFTERNOON AND EVENING. THE SYSTEM WL BE SLOW TO EVOLVE ACRS THE STATE OVERNIGHT AS INSTABILITY AXIS REMAINS TO THE SOUTHWEST OF THE STATE. STRONG LLJ WILL BE TRANSPORTING THIS INSTABILITY AND MOISTURE INTO THE STATE ON THE BACKSIDE OF THE SYSTEM AND EXPECT OVERALL PROPAGATION TO BE RATHER WITH NEW DEVELOPMENT ON BACKSIDE. COULD SEE SOME DECENT RAINFALL AMOUNTS IN THE FAR WEST BY MORNING AND IF DEWPOINTS WERE FORECAST A BIT HIGHER...COULD HAVE A FF EVENT. THIS SYSTEM WL DEPART SLOWER THAN EXPECTED ON TUESDAY WITH ONGOING CONVECTION IN THE MORNING...ESPECIALLY NORTHERN AREAS. THIS WL EVENTUALLY PASS TO THE NORTHEAST BY EARLY AFTERNOON WITH THE EXIT OF THE UPPER LOW. WL THEN TRY TO RECHARGED AHEAD OF NEXT SHORTWAVE FORECAST TO MOVE OUT OF THE FRONT RANGE ON TUESDAY EVENING. INITIALLY THOUGH...A COL WILL BE IN PLACE ACRS THE FORECAST AREA WHICH MAY LIMIT CONVERGENCE AND CONVECTIVE DEVELOPMENT IN THE AFTERNOON. BEST THREAT FOR SVR WX APPEARS TO REMAIN WEST OF IA IN NEBRASKA NEAR NOSE OF INSTABILITY AXIS AND WHERE SHEAR PARAMETERS ARE BEST BUT MAY STILL SEE SOME ELEVATED STORM LATER TUESDAY NIGHT ACRS THE FAR WEST. BOUNDARY WL SLOWLY SINK THROUGH THE STATE TUESDAY NIGHT INTO WEDNESDAY SETTLING NEAR THE MO BORDER BY WEDNESDAY AFTERNOON. WL CONTINUE TO SEE A THREAT OF PCPN NEAR THE BOUNDARY...HOWEVER INFLUENCE OF LIFT FROM WESTERN CUTOFF BECOME A BIT MORE MUTED AS UPPER RIDGING TRIES TO BUILD ACRS THE STATE. THIS THREAT OF PCPN WL CONTINUE...ESPECIALLY SOUTHERN HALF OF THE CWA...THROUGH EARLY FRIDAY AS ONE MORE CHUNK OF WESTERN TROF HEADS THROUGH THE MIDWEST. THEREAFTER...EXPECT DEVELOPMENT OF A MORE NORTHWEST FLOW REGIME WITH DRYING CONDITIONS INTO FRIDAY AND SATURDAY. HOWEVER...ANOTHER SYSTEM DIVING OUT OF CANADA WL PROVIDE THE NEXT CHANCE OF SHOWERS ON SUNDAY ALONG WITH COOLER TEMPS. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE && COGIL
Hazardous weather outlook, Apr 18, 3:26 PM CDT, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 326 PM CDT MON APR 18 2005 IAZ004>007-015>017-024>028-035>039-047>050-059>062-072>075-083>086- 094>097-191100- APPANOOSE-BLACK HAWK-BOONE-BREMER-BUTLER-CERRO GORDO-CLARKE-DALLAS- DAVIS-DECATUR-EMMET-FRANKLIN-GRUNDY-HAMILTON-HANCOCK-HARDIN-HUMBOLDT- JASPER-KOSSUTH-LUCAS-MADISON-MAHASKA-MARION-MARSHALL-MONROE- PALO ALTO-POLK-POWESHIEK-STORY-TAMA-WAPELLO-WARREN-WAYNE-WEBSTER- WINNEBAGO-WORTH-WRIGHT- 326 PM CDT MON APR 18 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA EAST OF A POCAHONTAS TO CRESTON LINE. .DAY ONE...TONIGHT WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS EVENING. A MORE ORGANIZED AREA OF THUNDERSTORMS WILL MOVE IN FROM MISSOURI AND NEBRASKA AFTER MIDNIGHT AND CONTINUE THROUGH THE NIGHT. THE STORMS ARE NOT EXPECTED TO BE SEVERE...BUT MAY PRODUCE LOCALLY HEAVY RAINFALL AND SOME SMALL HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED SHOWERS AND THUNDERSTORMS WILL STILL BE AFFECTING PORTIONS OF NORTHEAST IOWA DURING THE EARLY MORNING HOURS. ADDITIONAL STORMS ARE EXPECTED TO DEVELOP OVER NORTHERN AND WESTERN PORTIONS BY LATE AFTERNOON AS A COLD FRONT SAGS INTO THE STATE. THESE STORMS MAY BE MORE SIGNIFICANT WITH A GREATER POTENTIAL FOR LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINS...ESPECIALLY OVER WESTERN SECTIONS. A BRIEF TORNADO CANNOT BE RULED OUT IN THESE LOCATIONS EITHER. ANOTHER HALF INCH TO ONE INCH OF RAIN WILL BE POSSIBLE WITH THE SHOWERS AND STORMS TUESDAY AND TUESDAY NIGHT. THE FRONT WILL ONLY MOVE SLOWLY SOUTH INTO NORTHERN MISSOURI BY LATE WEDNESDAY BUT CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE REMAINDER OF THE WORK WEEK. A FEW STORMS MAY STILL BE SEVERE WITH HEAVY RAINS...ESPECIALLY SOUTHWEST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED...THROUGH MID-WEEK...AND ESPECIALLY DURING THE LATE AFTERNOON AND EVENING HOURS FROM TUESDAY AFTERNOON ON. IAZ023-033-034-044>046-057-058-070-071-081-082-092-093-191100- ADAIR-ADAMS-AUDUBON-CALHOUN-CARROLL-CASS-CRAWFORD-GREENE-GUTHRIE- POCAHONTAS-RINGGOLD-SAC-TAYLOR-UNION- 326 PM CDT MON APR 18 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA WEST OF A POCAHONTAS TO CRESTON LINE. SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THE EARLY EVENING HOURS. A MORE ORGANIZED AREA OF THUNDERSTORMS WILL DEVELOP AND MOVE IN FROM NEBRASKA AND NORTHWEST MISSOURI AFTER SUNSET. A FEW OF THE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. RAINFALL COULD BE LOCALLY HEAVY AS WELL WITH AMOUNTS APPROACHING AN INCH OVER WESTERN IOWA BY DAYBREAK TUESDAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ADDITIONAL STORMS ARE EXPECTED TO DEVELOP OVER NORTHERN AND WESTERN PORTIONS BY LATE AFTERNOON AS A COLD FRONT SAGS INTO THE STATE. THESE STORMS MAY BE MORE SIGNIFICANT WITH A GREATER POTENTIAL FOR LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINS...ESPECIALLY OVER WESTERN SECTIONS. A BRIEF TORNADO CANNOT BE RULED OUT IN THESE LOCATIONS EITHER. ANOTHER HALF INCH TO ONE INCH OF RAIN WILL BE POSSIBLE WITH THE SHOWERS AND STORMS TUESDAY AND TUESDAY NIGHT. THE FRONT WILL ONLY MOVE SLOWLY SOUTH INTO NORTHERN MISSOURI BY LATE WEDNESDAY BUT CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE REMAINDER OF THE WORK WEEK. A FEW STORMS MAY STILL BE SEVERE WITH HEAVY RAINS...ESPECIALLY SOUTHWEST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED...MAINLY FROM 9 PM THROUGH 2 AM MONDAY NIGHT INTO TUESDAY MORNING...AND THROUGH MID-WEEK DURING THE LATE AFTERNOON AND EVENING HOURS.
Nearby
Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.